Iowa, 2005

Hail in Iowa, July 23, 2005

July 23, 2005 · NWS DVN · 1 event in 1 county or zone

A thunderstorm complex in Minnesota and Wisconsin moved along the Mississippi River in northeast Iowa and northwest Illinois. A single storm pulsed up in the semi-moist atmosphere and produced marginally severe hail in Bellevue, Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A thunderstorm complex in Minnesota and Wisconsin moved along the Mississippi River in northeast Iowa and northwest Illinois. A single storm pulsed up in the semi-moist atmosphere and produced marginally severe hail in Bellevue, Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 23, 3:15 AM CST, 4 hours earlier.

Area forecast discussion, Jul 23, 3:15 AM CST, 4 hours before
AREA FORECAST DISCUSSION...RETRANSMITTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
415 AM CDT SAT JUL 23 2005

.SYNOPSIS...
H85 FRONTAL ZONE SHOWS UP NICELY ON 11-3.9 MICRON SATELLITE FROM
NEAR ALBERTA LEA MN (KAEL) TO DECORAH IA (KDEH). STRONG WARM
ADVECTION AND SPEED CONVERGENCE OVER BOUNDARY HAS TRIGGERED BAND
OF CONVECTION OVER FAR SOUTHEAST MN AND NORTHEAST IA INTO SOUTHWEST WI.
ANOTHER AREA OF MORE VIGOROUS CONVECTION NOTED OVER ND AND
FAR NORTHERN PORTIONS OF SD WITHIN SECONDARY AREA OF STRONG WARM
ADVECTION. SFC FRONT AT 07Z EXTENDS FROM SOUTHWEST IA TO EAST CENTRAL
MO.

&&

.SHORT TERM...(TODAY AND TONIGHT)...
CONCERNS WITH POTENTIAL FOR CONVECTION AND THEN FRONTAL TIMING/LOCATION
WITH IMPACT ON MAX TEMPS AND HEAT ADVISORY.

GFS HANDLING ONGOING ELEVATED CONVECTION BEST AND ALSO LOOKS MORE
REASONABLE ON WARM FRONTAL POSITION BEING A BIT SLOWER TO LIFT NORTH THAN
00Z NAM... SO STAY CLOSED FOR FORECAST DETAILS.

ISENTROPIC LIFT/WARM ADVECTION FOCUSES FROM SOUTHWEST WI INTO FAR NORTHERN
IL BY 12Z AND QUICKLY PUSHES EAST BY MID-LATE MORNING. HAVE PUT
CHC POPS IN THE FAR NORTHEAST WITH SLIGHT CHC TO HIGHWAY 30 CORRIDOR.
CONVECTION ATTIM APPEARS TO BE HEADING EAST BUT CORFIDI FORWARD PROPAGATING
VECTORS SUGGEST ANY ORGANIZED CONVECTION WILL MOVE TO THE SOUTHEAST.. SO
WILL BE WATCHING THIS CLOSELY.. AS MAY NEED TO INCREASE POPS FOR NORTH/EAST
PORTIONS OF CWA THIS MORNING. ALSO WATCHING CONVECTION OVER THE
NORTHERN PLAINS CLOSELY. LOOKS AS THOUGH CLUSTER IN SOUTHERN ND RECENTLY
IS MOVING MORE TO THE SOUTHEAST. HAVE DRY FORECAST REMAINDER OF TODAY BUT
THIS COULD BE IN JEOPARDY IF TRENDS CONTINUE AND ALSO DEPENDING UPON LOCATION
OF FRONT. SLOWER THE FRONT IS TO LIFT NORTH THEN BETTER THE POTENTIAL
FOR SOME CONVECTION MAKING IT INTO THE NORTH. CONVECTION ELEVATED AND EXPECT
SOME DECREASE WITH DIMINISHING LLJ.. BUT TIED TO MID LEVEL WAVE ON EDGE
OF STRONG CAP.. SO POTENTIAL TO KEEP CONVECTION FESTERING DURING DAY AND
MAY SEE ACTIVITY TO SYNC UP WITH ONGOING ELEVATED CONVECTION OVER FAR SOUTHEAST
MN AND SOUTHWEST WI.. THUS ATTIM BEST POTENTIAL FOR CONVECTION LATER TODAY TO
BE JUST TO OUR NORTH.. BUT WILL CONTINUE TO MONITOR.

NEXT ISSUE IS MAX TEMPS AND HEAT ADVISORY. SFC WARM FRONT TO LIFT NORTH AND
LIKELY EXTEND FROM NEAR WATERLOO...TO CLINTON...TO PRINCETON LATE PM.
THUS GOING HEAT ADVISORY AND PLACEMENT LOOKS GOOD. STRONGLY CAPPED IN THE
SOUTH WITH ABUNDANT SUNSHINE AND SO GOING MAXES WERE RAISED TO AROUND
100 DEGS THERE.. BUT WOULD NOT BE AT ALL SURPRISED TO SEE FEW SPOTS OF 101-103
JUST BASED ON MAXES FRI IN CENTRAL MO...WITH DEEP MIXING AND H85 TEMPS
NEAR 24C. TEMP GRADIENT EXPECTED CENTRAL AND NORTH. WENT AT OR FEW DEGS ABOVE
WARMEST GUIDANCE IN THE CENTRAL ZONES AND STAYED NEAR BLEND IN THE
NORTH/EAST.. WITH POTENTIAL TO BE COOLER DEPENDING UPON CONVECTIVE DEBRIS.
ALL IN ALL...NEAR 15 DEG SPREAD ON TEMPS FROM NORTH TO SOUTH.

DEPENDING ON CONVECTIVE TRENDS COULD BE SOME PCPN EARLY IN THE NORTH UNTIL
WARM FRONT EXITS. ATMOSPHERE THEN REMAINS STRONGLY CAPPED AND WITH
NO FORCING/TRIGGER AND FRONT WELL NORTH.. REST OF TONIGHT SHOULD SEE CLEARING
SKIES WITH VERY WARM LOWS BEING HELD UP BY SOUTH WINDS AROUND 10 KTS.
WENT AT OR JUST ABOVE WARMEST GUIDANCE ON MINS.   ..05..

&&

.LONG TERM (SUNDAY THROUGH FRIDAY)...
BLISTERING HEAT IS THE MESSAGE FOR SUNDAY. MOST OF THE AREA SHOULD
SEE TEMPS REACHING THE CENTURY MARK DURING THE AFTERNOON WITH HEAT
INDICES OF 107 TO 114. THE KEY TO HOW BAD IT WILL BE IS THE DEW
POINTS. CURRENTLY EXPECTING LOW 70 DEW POINTS. HOWEVER...IF THE
ATMOSPHERE MIXES DEEP ENOUGH THESE COULD DROP INTO THE 65 TO 70
RANGE...OR...DEPENDING ON WHERE THE FRONT IS...DEW POINTS COULD BE
HIGHER. HEAT ADVISORY OBVIOUSLY NEEDED FOR THE ENTIRE CWFA AND
POSSIBLY A HEAT WARNING. AGAIN...THIS IS HIGHLY DEPENDENT ON DEW
POINTS.

SUNDAY NIGHT INTO MONDAY...CONVECTION SHOULD BE FIRING ALONG THE H85
BAROCLINIC ZONE. WE MAY OR MAY NOT SEE THE FRONT OR AN OUTFLOW
BOUNDARY INTRUDE INTO THE NORTHERN CWFA. FRONTAL MOVEMENT SHOULD BE
QUITE SLOW AS IT IS BECOMING MORE PARALLEL WITH THE FLOW ALOFT. NEW
06Z ETA IS A LITTLE FURTHER NORTH WITH THE BOUNDARY/FRONT THAN THE
00Z RUN. GFS/UKMET/GEM/ECMWF KEEP THE BOUNDARY/FRONT OUT OF THE
CWFA SUNDAY NIGHT. PLACEMENT OF THIS FEATURE IS THE KEY TO PRECIP
CHANCES/TEMPERATURES AND WHETHER CURRENT ADVISORY NEEDS TO BE
EXTENDED THROUGH SUNDAY NIGHT OR INTO MONDAY. NONLINEAR PROCESSES
WILL DETERMINE THIS AND MODELS ARE CURRENTLY SMOOTHING OUT THESE
FEATURES. CONVECTION SHOULD FIRE IN ERNEST ON MONDAY BRINGING THE
FIRST GOOD CHANCE OF RAIN. PRECIP TO CONTINUE MONDAY NIGHT INTO
TUESDAY NIGHT. THIS MAY BE THE BEST CHANCE SINCE MAY TO SEE
WIDESPREAD RAINFALL.

WEDNESDAY THROUGH FRIDAY TO BE DRY WITH THE NEXT HIGH PRESSURE
BUILDING INTO THE AREA. TEMPS WEDNESDAY/THURSDAY SHOULD BE AROUND
NORMAL AS WELL.     ..08..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY 10 AM SATURDAY TO 6 AM MONDAY FOR LOCATIONS ALONG
AND SOUTH OF A LINE FROM VINTON...TO ANAMOSA...TO CLINTON.
HEAT ADVISORY 6 AM SUNDAY TO 6 AM MONDAY FOR LOCATIONS ALONG AND
NORTH OF A LINE FROM VINTON...TO ANAMOSA...TO CLINTON.
IL...HEAT ADVISORY 10 AM SATURDAY TO 6 AM MONDAY FOR LOCATIONS ALONG
AND SOUTH OF A LINE FROM CLINTON TO STERLING. HEAT ADVISORY 6 AM
SUNDAY TO 6 AM MONDAY FOR LOCATIONS ALONG AND NORTH OF A LINE FROM
CLINTON TO STERLING.
MO...HEAT ADVISORY 10 AM SATURDAY TO 6 AM MONDAY FOR SCOTLAND AND
CLARK COUNTIES.
&&

05/08
Hazardous weather outlook, Jul 23, 5:54 AM CST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
654 AM CDT SAT JUL 23 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-241035-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
654 AM CDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI...
NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS NORTHEAST IOWA AND
NORTHWEST ILLINOIS THIS MORNING. THE AREA LIKELY TO SEE THESE SHOWERS
AND THUNDERSTORMS WILL BE OVER NORTHEAST IOWA AND NORTHWEST
ILLINOIS...ROUGHLY NORTHEAST OF A LINE FROM MANCHESTER...TO
MAQUOKETA...TO CLINTON...TO PRINCETON ILLINOIS. AN ISOLATED SEVERE
THUNDERSTORM PRODUCING LARGE HAIL OF PENNY TO NICKEL SIZE WILL BE
POSSIBLE. THE STORMS WILL ALSO BRING HEAVY RAIN...GUSTY WINDS AND
FREQUENT CLOUD TO GROUND LIGHTNING.

A WARM FRONT WILL LIFT INTO NORTHEAST IOWA AND NORTHWEST ILLINOIS
THIS AFTERNOON. SOUTH OF THE FRONT...DANGEROUS HEAT AND
HUMIDITY WILL BE FOUND...WITH HIGH TEMPERATURES IN THE UPPER 90S TO
AROUND 100 DEGREES AND HEAT INDICES RANGING FROM 105 TO 111 DEGREES.
AS A RESULT...A HEAT ADVISORY IS IN EFFECT THROUGH TONIGHT FOR ALL
BUT AREAS ALONG AND NORTH OF A LINE FROM VINTON...TO ANAMOSA...TO
CLINTON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

DANGEROUS HEAT AND HUMIDITY WILL BE SEEN ACROSS THE AREA SUNDAY AND
MONDAY. A HEAT ADVISORY IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA FROM
6 AM SUNDAY THROUGH 6 AM MONDAY. THUNDERSTORMS...POSSIBLY SEVERE...
ARE EXPECTED MONDAY AND MONDAY NIGHT.

TEMPERATURES IN THE UPPER 90S TO 105 ARE EXPECTED ON SUNDAY ALONG
WITH HIGH HUMIDITY. HEAT INDEX READINGS OF 107 TO 115 DEGREES
CAN BE EXPECTED DURING THE AFTERNOON HOURS. TEMPERATURES IN THE MID
AND UPPER 70S SUNDAY NIGHT WILL KEEP HEAT INDEX READINGS AROUND 80.

HOT AND HUMID CONDITIONS WILL CONTINUE ON MONDAY WITH HEAT INDEX
READINGS WELL OVER 100 DEGREES. THE CURRENT HEAT ADVISORY MAY HAVE
TO BE EXTENDED INTO MONDAY FOR AREAS ALONG AND SOUTH OF INTERSTATE
80.

ADDITIONALLY...ISOLATED THUNDERSTORMS MONDAY MORNING ARE EXPECTED TO
BECOME MORE NUMEROUS DURING THE AFTERNOON AND CONTINUE MONDAY NIGHT.
DUE TO THE HEAT AND HUMIDITY THAT WILL HAVE BUILT UP SINCE
SATURDAY...SEVERE STORMS ARE POSSIBLE. THE TIMING AND EXTENT OF THE
SEVERE WEATHER IS HIGHLY DEPENDENT ON THE LOCATION OF THE COLD
FRONT.

EMERGENCY MANAGERS SHOULD LISTEN TO LATER FORECASTS AS THE SEVERE
THREAT BECOMES BETTER DEFINED.

THERE IS ALSO A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SPOTTER
ACTIVATION MAY BE NECESSARY MONDAY AND MONDAY NIGHT.

In the hours before

Local storm report, Jul 23, 6:15 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
715 AM CDT SAT JUL 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     HAIL             DUBUQUE                 42.50N 90.69W
07/23/2005  0.50 INCH        DUBUQUE            IA   EMERGENCY MNGR

&&

MIKEM

The radar

The Quad Cities radar (KDVN), 75 km away, was scanning. The volume nearest the first event began at 13:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jackson

When
July 23, 7:15 AM CST
Where
Jackson County, Bellevue
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.267, -90.367

Mainly pea sized hail with a few penny stones.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466172.